View Full Version : Strattera seems to have gone kaput


Visionary
07-01-14, 05:49 PM
Hi all, hope I've got this in the right section. I was diagnosed by a psychologist in late 2012 with moderate adult ADD (I was 37 at the time). He suggested I use Strattera instead of a stimulant, so we went that route. I started online school at Western Governors University on 1/1/13, and this is a school where you pay the tuition and you can tackle as many subjects you can handle per 6 month term. I completed 32 "competency units" that term (basically credits).

Somewhere in the second term, Strattera seemingly stopped working. Instead of going back to my doctor like I should have, I just went off it and tried to get by on my own. In that term, I completed only one class, good for 6 CU's and barely enough to keep my financial aid eligibility. I did a little better this last term after going back on Strattera, ending the term with 14 CU's.

I started today what is hopefully my last term, but the fogginess and random thinking from last year is back again. This time, I'm going to call my doctor tomorrow morning to see if I can get a medication change. I know everyone is different, but I'm wondering if any of you were on Strattera and moved to a stimulant did it cause any major problems? To my knowledge, the only other nonstimulant is Intuniv and it's apparently for youngsters.

I may be a special case, as I have a hereditary arrhythmia. I didn't inherit my dad's high blood pressure, but I got my arrhythmia from my mom (thank God I didn't get both). It's really kind of funny, I can go years with no episodes. I ran 4-5 5K's last year no problem, then one day I got on the treadmill lightly jogging and my heart rate jumped to 230 BPM.

Visionary
07-01-14, 07:24 PM
Since I can't edit my post, I should mention the part about the arrhythmia is self diagnosed. My mom did a stress test a while back and wore a monitor and it didn't record anything. She would go years without an episode. I'm the same way, I had one early this year on the treadmill, and the last one I remember was probably around 2006. My GP did an ECG before he referred me to my psychologist BTW.

sbcy
07-02-14, 06:15 PM
Have you changed your eating habits? Strattera (Zoloft too) doesn't seem to work for me if I don't eat enough.

spunkysmum
07-02-14, 06:21 PM
So I'm assuming you are ruling out stimulants based on the arrhythmia?

Visionary
07-02-14, 06:50 PM
Oh no, I eat plenty! I started The Daniel Plan at my church back in March which emphasizes eating whole organic foods when possible. My doctor told me he had a cancellation tomorrow, and he mentioned that Strattera does tend to lose effectiveness after some time so we'll go over the game plan tomorrow to see what we can do.

Visionary
07-02-14, 07:30 PM
So I'm assuming you are ruling out stimulants based on the arrhythmia?

Well, not entirely but I am hesitant. I'm going to talk with my doctor in the morning about it to get his take on it. It happens so rarely that it's almost a non-issue, but we'll see.

spunkysmum
07-02-14, 08:34 PM
Oh no, I eat plenty! I started The Daniel Plan at my church back in March which emphasizes eating whole organic foods when possible. My doctor told me he had a cancellation tomorrow, and he mentioned that Strattera does tend to lose effectiveness after some time so we'll go over the game plan tomorrow to see what we can do.

I just saw that there's three separate discussions on the front page of today's posts alone about Strattera not working anymore. You're obviously not alone. :)

InvitroCanibal
07-05-14, 10:59 PM
Strattera did the same for me, but what worked was adding a stimulant with it. I would've kept doing this but strattera is bloody expensive and since robbing liquor stores to pay for strattera is out of the question, I just substitute with ginko biloba which is also an NRI. Like strattera, ginko also works best with a stimulant. Ask your doctor before you try it though.

Some people do well on a multi med solution, others just prefer a single pill a day, to each their own but I find ginko with lower doses of dexedrine is superior to just solo dexedrine/vyvanse at higher doses.

Visionary
07-22-14, 07:14 PM
I forgot to come back and update, but the doctor put me on Vyvanse and so far so good! Only drawback is I have to pay him a visit every 3 months for a refill since this is a stimulant, whereas with Strattera I could just call him for a refill. I definitely don't miss the side effects of Strattera, for months I would get up around 3 AM to go to the bathroom. I've had uninterrupted sleep ever since going on Vyvanse, and my work at the office has improved greatly. I'm glad I started on the 4th of July weekend, as I completed two ultra boring school science assignments in a few days, and now I'm tackling a even more boring project management class!